Bleeding from progesterone post-menopause
23 May, 2017
I am a 60 year old post-menopausal woman. I have thickening of the endometrial wall (14 cm). After one negative biopsy and 3 months of no change in the thickness the Dr. put me on 10 mg progesterone 1x per day (about 3 and a half weeks ago.) After 2 weeks I started bleeding… heavily, which she had said could be a side effect of the drug. We've done another ultrasound and another biopsy (waiting for results). I am still bleeding after 10 days. She has told me I can stop the progesterone pills "for a few days" in order for the bleeding to stop.
When I have a full "clean day" do I do a hefsek taharah? Am I counting 7 clean days for immersion? Was all this hormonal bleeding "Niddah Blood?" I was told six months ago when we asked a sha'alah of our local Posek that the bleeding that was the result of the first biopsy was not "Niddah Blood" and immersion wasn't necessary. But this feels more profound and I'm not sure what to do…
While the initial bleeding from the biopsy was considered dam makkah (blood from a wound), which does not render a woman niddah, the extended bleeding you are currently experiencing is uterine bleeding triggered by the progesterone and not caused by a wound. Therefore you were rendered niddah from this bleeding.
Once the bleeding stops you should perform a hefsek taharah and count seven clean days before immersing. If you continue to experience staining, or if the bedikot are causing discomfort, please be in touch with us or your local posek about reducing the number of bedikot.
Please feel free to get back to us with any further questions.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.